Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN)
Even medications that have passed U.S. Food and Drug Administration scrutiny and that most people believe to be "safe" can cause severe illness and death. Among the most serious of these illnesses are Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN).
What are SJS and TEN?
SJS and TEN are two forms of a life-threatening skin disease that cause rashes, skin peeling and sores on the mucous membranes.
SJS and TEN are most often associated with severe reactions to certain medications. These drugs include a number of antibiotics, seizure medicines, and common nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen.
Both SJS and TEN usually begin with fever, headache, cough and body aches. A red rash subsequently breaks out on the face and trunk. It often spreads to the rest of the body in an irregular pattern. The areas of rash enlarge and spread. Many form blisters at their center.
In SJS, blisters of mucous membranes usually develop in the mouth, throat, eyes, anus, and genitals. There are also patchy areas of rash. Sometimes the mucous membranes of the digestive and respiratory tracts are involved, resulting in diarrhea and difficulty in breathing.
Like SJS, TEN also involves blistering of mucous membranes. In addition, the entire top layer of the skin peels off (sloughs) in sheets from large areas of the body. In many people, 30 percent or more of the body's surface peels away. Both SJS and TEN cause severe organ damage, permanent disfigurement and death. If you or a loved one has been affected by SJS or TEN due to a severe reaction to a medication, you may be entitled to compensation.
Drugs associated with Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN) include:
(prior to 2004)